Seahorse has written frankly about her chemical addiction to various prescription medicines which in turn give her demoralising side-effects. I had some thoughts on this and was writing a comment when I realised it was getting too long and rambling. And sometimes I feel it may be worth posting the sort of advice which may or may not be of use to very few people in very specific circumstances just in case it helps.
The word addiction can mean several different sorts of things. In this case, I am merely talking about the effects of withdrawal when you have been on a stable level of a drug for many months or years. Addiction in a formal sense is usually where someone needs to do something more and more in order to feel okay and this is generally a manifestation of ongoing emotional distress. This isn't about that.
Personally I am hypersensitive to drugs; I tend to get quite severe side effects and if there are dramatic contraindications to be had, I'll probably have them. This level of sensitivity also makes it difficult to come off drugs once I'm on them. I don't experience any psychological addiction so far as I know; I haven't yet found a drug I found comforting to take (except possibly caffeine), but I have had some pretty gruesome physical withdrawal symptoms. So...
The Goldfish Guide to Chemical Addiction and Coming Off Prescription Medicines.
1. Work out why you're doing this
Being drug-free is not necessarily an ideal state to be in, especially if you have chronic ill health. There is a danger in buying into the idea that all the pills we digest are causing us more harm than good and we ought to be able to live long and feel fine and if we nothing but papaya (or whatever fruit is supposed to have magical properties this week). Most people who are coming off a drug they've been on for a long time will have thought about it carefully, but it is very important to keep in mind exactly what one wants to achieve from this. It has to be a little more than drugs are bad. The most common and sensible objective is probably, "I want to see whether or not I might actually feel better if I wasn't taking this drug."
It should always be an experiment, unless you know for certain that the drug is doing you more harm than good. In order for an experiment to be worthwhile, you must monitor your progress; diarise a few weeks beforehand,
2. Get your doctor onside.
If you are taking powerful drugs and a doctor thinks you've simply become squeamish about them - especially if these are mind-altering in any way - a doctor may be reluctant to help you come off them. And you do need support, at the very least. Often people do drop drugs for ill-thought-out reasons, so this stuff has to be framed in a way which convinces the doctor this is a good thing; talk of the progress and positive effects that coming off the drug is likely to have as opposed to your distaste for the drug and its side-effects. I feel that doctors react especially badly if you have become frightened by potential effects of the drug; you're kind of saying, "You put me on this, but you didn't consider the long-term implications, you cad!"
Ideally, the message you want to get across is, "You put me on this and it helped for a period, thank you. But I'm wondering if the next positive step would be to see whether or not I can do without it, which might improve my [insert capacities you feel are impaired by the drug]?"
3. Avoid Cold Turkey where possible
Cold Turkey can be effective for certain sorts of addiction, especially behavioural addiction (e.g. gambling) or addiction to recreational drugs where there is a large social or psychological element. Also when you're in good health. When you are chronically unwell and the addiction is a matter of chemicals, then Cold Turkey is dangerous; if you feel suddenly unwell, it is impossible to know whether this is completely unrelated, whether this is withdrawal or whether the drug was doing an important job after all. It is especially dangerous to completely stop a prescription drug you've been on for a long time without talking to a doctor first.
Of course, if you know the drug is doing you harm and you have to stop in an emergency, there isn't a whole lot of choice. That stuff you just need to ride out, alas.
4. Investigate Increments.
You need to reduce a dosage by the smallest increment possible. Sometimes it may be useful to break tablets in half or get prescribed a few different doses at once in order to minimise the effect of withdrawal. For example, if Magic Wonderpill is available in 15, 30 and 60mg capsules and I'm on 120mg a day, then ideally I want to able to reduce my dose by just 15mg at first - which means taking one of each different dose (totaling 105mg). Doctors can and will prescribe drugs this way, especially when it is seen as progress in your health, but you often have to suggest it and ask about what doses are available (unsurprisingly, doctors don't keep all of them in their heads and generally have to look this information up).
Another way of working with some drugs is to take miss every third dose, then every other dose or something like that. I've not seen that work. A close friend once did this with fluoxitine (Prozac) and although he was coming off it because he was no longer depressed, I could tell which days he'd taken it. His moods were more consistently good once he was off it completely.
5. Give yourself Time.
Different drugs take different lengths of time to enter and exit your system and your system in turn takes different lengths of time to get used to the new situation. Every individual is unique, and the chances are that an unwell body is slower but more sensitive in its response to change. You might need just a few days for your system to grow accustomed to each lower dose, or you might need a month or so.
6. Plan and medicate for Withdrawal Symptoms.
You don't have to be drug-free, so for example, be prepared to take what you need to lessen the withdrawal symptoms. Headaches seem massively common, so make sure you're not expecting yourself to be in noisy or bright environments, and take aspirin (or whatever) if you need to. There are all manner of herbal teas and tablets which can help with symptoms such as the headaches, as well as nausea, bowel trouble, the shakes and so on, and sometimes it is appropriate to start taking them before the withdrawal begins.
Also, make sure that generally your environment, diet and exercise levels are as good as they can be to cope with the shock to your system and that other people around you know to keep an eye on you. Expect a period of lousiness, but set things up so you have as little to fear from it as possible. Whilst this is not a psychological addiction, symptoms of withdrawal can be made ten times worse by anxiety and preoccupation.
All these things will pass, sometimes within as little as a few days, but certainly within a fairly short length of time. Your system got used to this drug and it can get used to life without it. I have certainly been on drugs where coming off them has been like coming alive again after a period as a zombie; it can be very much worth the crap. However, always take care and always take medical advice on this stuff.
Thank you. To put such well considered and wise words up here, where it may indeed not apply to many other people, was extremely generous.
To anyone else out there considering withdrawing from medication, this is the most insightful and honest piece of writing on the subject I've encountered.
Sounds accurate to me.
I had the same experience as AJ when coming off Cipramil (same group of drugs as prozac). The weeks when I was messing about taking one every other day or one out of three days (this was on medical advice) were just hell for mood swings. Then a friend who used to be a nurse looked it up for me and found that it has what you might call a "half-life" of about 30 hours - in other words my body was *just* getting used to having flushed it out of my system when I went and took another dose.
I also think the most important bit of advice there is to tell/warn people around you what you're doing. Even if they're not prepared to actively support you, at least they'll be able to grasp that you being a bit "off" isn't really anything to do with them or you.
One of the wonders of the internet is that you can actually look up contraindications of most medicines and not be suprised when those match what you find, yet the doctors say not likely.
Well I'm glad to say that's one issue I don't have to deal with - there again, it's probably best filed away for future usage as you never know what might be lurking around the corner.
The Physician's Desk Reference, or PDR, has lots of information about half-lives, side effects, size of doses available, etc. It's not as good on generics as on name-brand drugs, though. It also shows diagrams of the molecule. Even if you don't know any chemistry, if you're wondering if switching to some other drug would help or would give you the same side effects, looking at the shape of the molecule is informative: a similar shape, and it will probably affect you in the same way.
It took me 4 months to get off Elavil (which I took to help me sleep and to cut down on nerve pain), decreasing very gradually from 40 milligrams down to 10 (smallest available pill), then doing half-pills, then dropping every third dose, then every other. I increased ibuprofen for awhile to make up for it, but then had to quit that, as well. I offer this as illustration of Goldfish's points.
Great post; I hope some people will find it helpful.
This is a really helpful post thanks Goldfish! I'll refer back to it when I start to taper off again, thanks hon
Bendy Girl xx
Post a Comment